Vermont, 2013

Damaging Winds in Vermont, June 17, 2013

June 17, 2013 · NWS BTV · 2 events in 2 counties and zones

An upper level disturbance moved across the Champlain Valley in a relatively unstable air mass. Despite numerous scattered thunderstorms, there was only one storm that produced localized damaging wind gusts in Pawlet and eventually Chester during the early afternoon of June 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An upper level disturbance moved across the Champlain Valley in a relatively unstable air mass. Despite numerous scattered thunderstorms, there was only one storm that produced localized damaging wind gusts in Pawlet and eventually Chester during the early afternoon of June 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 17, 10:28 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 17, 10:28 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1128 AM EDT MON JUN 17 2013

.SYNOPSIS...
A COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS
MONDAY AND MONDAY NIGHT...SOME THUNDERSTORMS MAY CONTAIN STRONG
GUSTY WINDS AND SMALL HAIL. SHOWERS WILL LINGER INTO
TUESDAY...MAINLY FOR SOUTHERN VERMONT. SURFACE HIGH PRESSURE WILL
THEN BUILD INTO THE NORTH COUNTRY BRINGING DRY WEATHER FOR
TUESDAY NIGHT THROUGH THE END OF THE WEEK. TEMPERATURES WILL
GENERALLY SEE DAYTIME MAXIMUMS IN THE MID 60S TO 70S AND
NIGHTTIME MINIMUMS IN THE 40S AND 50S.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 1031 AM EDT MONDAY...ADJUSTED TEMP/DWPT AND SKY GRIDS BASED
ON OBS. MOST CLEARING TO OUR SOUTH WHERE BEST INSTABILITY WILL BE
FOR THIS AFTN.

MODELS SHOWING 2 DISTINCT ROUNDS OF SHOWERS...ONE EARLIER IN THE
DAY/EARLY AFTN WITH THE PREFRONTAL TROUGH...WITH SW WINDS SHIFTING
MORE W BEHIND IT...THEN ANOTHER ROUND OF SHOWERS WITH THE FRONT
LATE IN THE DAY INTO TONIGHT...FURTHER SHIFTING WINDS TO THE NW/N.
AFOREMENTIONED CLEARING SKIES AHEAD OF THE APPROACHING COLD FRONT
AND UPPER LEVEL TROUGH WILL HELP INCREASE INSTABILITY TODAY.
LIMITING FACTOR OF MIXED LAYER CAPE VALUES OF 400+J/KG...BUT SOME
AREAS OVER VT NEARING 800-900J/KG COULD BE OVERDONE BY MODEL
GUIDANCE. BEST INSTABILITY LOOKS TO BE SOUTH OF THE AREA. OVER THE
NORTH COUNTRY AND AREAS SOUTH...EXPECTING LIFTED INDICES OF -4C TO
-6C AND WIND SHEAR...0-1KM AT 15-25KTS AND 0-6KM AT 40-50KTS. THIS
SHEAR COMBINED WITH BUFKIT FCST STORM MOTION OF 30-40 KTS COULD
RESULT IN A FEW STRONG THUNDERSTORMS ALONG AND AHEAD OF A PRE-
FRONTAL TROUGH IN THE LATE MORNING/EARLY AFTERNOON HOURS. THESE
STRONG STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS...HOWEVER
NOT ANTICIPATING MUCH IN THE WAY OF SEVERE THUNDERSTORMS WITH THIS
SYSTEM. NAM AND GFS SEEM TO BE LACKING IN UPPER JET
DYNAMICS/SUPPORT...WITH 250MB JET STREAK ONLY SHOWING UP AROUND
WRN NY/PA AROUND 06S...FAR BEHIND THE FRONT. THE MAIN COLD FRONT
WILL BE WEAK AS IT PUSHES INTO THE REGION LATE IN THE DAY AND INTO
THE EVENING.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH WEDNESDAY/...
AS OF 448 AM EDT MONDAY...MONDAY NIGHT WILL SEE CONTINUED SCTD
SHOWERS AND TS AS FRONT GRADUALLY PRESSES EASTWARD AND ASSOCIATED
UPPER LOW APPROACHES FROM THE NW. MIN TEMPS WILL BE IN THE 50S
AGAIN WITH MOSTLY CLOUDY CONDITIONS. AS THE UPPER TROUGH MOVES
ACROSS THE REGION TUESDAY...SOME SCTD SHOWERS WILL DEVELOP
THROUGHOUT THE DAY. TEMPS WILL BE A LITTLE COOLER WITH NW FLOW
BRINGING IN CAA...WITH MAXES IN THE 60S TO L70S.

TUESDAY NIGHT...UPPER TROUGH WILL CONTINUE ITS EWD PROGRESSION
WITH HIGH PRESSURE BUILDING IN AT THE SFC. ANY SHOWERS WILL
END...WITH GENERALLY CLEARING SKIES. MIN TEMPS WILL BE IN THE 40S
TO NEAR 50. HIGH PRESSURE CONTINUES TO DOMINATE ON WEDNESDAY WITH
MOSTLY CLEAR SKIES...AND DRY CONDITIONS. MAX TEMPS WILL BE IN THE
L60S-L70S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 405 AM EDT MONDAY...UPPER LEVEL PATTERN IN THE EXTENDED IS
RATHER CONSISTENT WITH NORTHWEST FLOW ALOFT ESSENTIALLY REMAINING
OVER THE AREA RIGHT THROUGH THE PERIOD. EXPECTING DRY WEATHER
WEDNESDAY NIGHT THROUGH FRIDAY WITH A SLOW WARMING TREND. HIGH
TEMPERATURES SHOULD BE AT OR SLIGHTLY ABOVE NORMAL BY THE END OF
THE WEEK...THEN REMAIN SLIGHTLY ABOVE NORMAL FOR THE WEEKEND
DESPITE A BIT MORE CLOUD COVER. LOOKS LIKE THE FLOW ALOFT BECOMES
MORE WEST TO NORTHWEST OVER THE WEEKEND AND THIS COULD
POTENTIALLY ALLOW ANY MESOSCALE CONVECTIVE SYSTEMS TO MOVE INTO
OUR AREA. THUS GOING FORECAST OF A SLIGHT CHANCE TO LOW CHANCE
PRECIPITATION PROBABILITIES SATURDAY AND SUNDAY.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
THROUGH 12Z TUESDAY...CEILINGS AND VISIBILITIES HAVE IMPROVED BACK
INTO THE MVFR AND VFR CATEGORIES...WHICH IS WHERE THEY WILL RESIDE
THROUGH ABOUT 00Z. WATCH FOR A COLD FRONT TO SAG SOUTH OUT OF
CANADA AND MOVE ACROSS THE AREA BETWEEN 17Z AND 00Z. EXPECT
SHOWERS TO DEVELOP AHEAD OF THIS FRONT AND MOVE QUICKLY FROM WEST
TO EAST DURING THIS TIME FRAME. HAVE INCLUDED VARIABLE WIND GUSTS
IN THE 20 TO 30 KNOT RANGE WITH ANY OF THE SHOWERS OR
THUNDERSTORMS. MVFR CEILINGS AND VISIBILITIES WILL BE THE RULE
WITH ANY OF THE SHOWERS OR STORMS. FRONT MOVES SOUTH OF THE AREA
BY 00Z AND PRECIPITATION WILL COME TO AN END. VISIBILITIES WILL BE
IN THE VFR CATEGORY WITH CEILINGS RANGING LINGERING EARLY IN THE
MVFR CATEGORY...BUT IMPROVING INTO THE VFR CATEGORY AFTER 02Z AND
REMAINING THERE THROUGH THE REMAINDER OF THE PERIOD. WINDS WILL BE
MORE NORTHWEST ONCE THE FRONT PASSES AFTER 00Z.

OUTLOOK 12Z TUESDAY THROUGH THURSDAY...

12Z TUESDAY THROUGH 12Z FRIDAY...MAINLY VFR AS HIGH PRESSURE BUILDS
INTO THE REGION. PATCHY LATE NIGHT/EARLY MORNING FOG POSSIBLE
06-12Z EACH DAY...WITH MOST POTENTIAL AT KSLK/KMPV.

12Z FRIDAY ONWARD...GENERALLY VFR. WEAK FRONT SAGGING SOUTHWARD
TOWARD INTL BORDER MAY SPARK A FEW/WIDELY SCT SHOWERS/STORMS
AFTER 18Z AT NORTHERN TERMINALS.

&&

.MARINE...
SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED
ACROSS THE LAKE CHAMPLAIN WATERS THIS AFTERNOON AND INTO THIS
EVENING. A FEW OF THE STORMS MAY BECOME LOCALLY STRONG WITH GUSTY
WINDS AND SMALL HAIL POSSIBLE THIS AFTERNOON. THE PRIMARY THREAT
OF ANY STRONGER STORMS SHOULD OCCUR ACROSS THE SOUTHERN HALF OF
THE LAKE FROM BURLINGTON SOUTHWARD. WINDS ARE ALREADY VEERING TO
WEST/SOUTHWESTERLY AND EXPECTED THIS GENERAL TREND TO CONTINUE
INTO THE AFTERNOON AND EVENING HOURS IN THE 5 TO 15 KNOT RANGE.
WAVES MAINLY AROUND 1 FOOT...THOUGH LOCALLY HIGHER TO NEAR 2 FEET
WITH A LIGHT CHOP ALONG THE EASTERN SHORE AND IN BAYS WITH A
WESTERLY EXPOSURE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...KGM/MUCCILLI
NEAR TERM...KGM/NEILES
SHORT TERM...KGM
LONG TERM...EVENSON
AVIATION...EVENSON/JMG
MARINE...JMG
Hazardous weather outlook, Jun 17, 3:55 AM EST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
455 AM EDT MON JUN 17 2013

NYZ026>031-034-035-087-VTZ001>012-016>019-180900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
455 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD
FRONT LATE THIS MORNING THROUGH THE EVENING HOURS. SOME ISOLATED
THUNDERSTORMS MAY BECOME STRONG...PRODUCING SMALL HAIL AND STRONG
GUSTY WINDS OF 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 11:53 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1253 PM EDT MON JUN 17 2013

VTZ009-011-012-018-019-171745-
EASTERN ADDISON VT-EASTERN RUTLAND VT-WESTERN ADDISON VT-
WESTERN RUTLAND VT-WINDSOR VT-
1253 PM EDT MON JUN 17 2013

...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE THROUGH
RUTLAND...SOUTH CENTRAL ADDISON AND WESTERN WINDSOR COUNTIES...

AT 1247 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
WEST HAVEN...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. DANGEROUS LIGHTNING IS ALSO OCCURRING.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
HYDEVILLE...CASTLETON...CENTER RUTLAND...WEST RUTLAND...RUTLAND...
NORTH CLARENDON...KILLINGTON...GIFFORD WOODS STATE PARK...WEST
BRIDGEWATER...PLYMOUTH...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

LAT...LON 4332 7326 4356 7326 4358 7330 4360 7330
      4362 7331 4362 7336 4356 7339 4358 7343
      4364 7343 4376 7336 4388 7267 4330 7272

MUCCILLI

The radar

The Albany radar (KENX), 111 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rutland

When
June 17, 12:34 PM EST
Where
Rutland County, Pawlet
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
43.350, -73.180

A few large trees and several large branches down along Route 30 near Pawlet as well as several downed power lines in town, including River road, School and Church streets. A vehicle was damaged by downed tree branches as well.

Thunderstorm Wind, Windsor

When
June 17, 1:20 PM EST
Where
Windsor County, 0.69 mi N of Chester
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.280, -72.600

Large maple tree and several branches blown down in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2013Every state in 2013This day in weather historyWarnings in Vermont, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454983, 454984.